Texas, 2019

Strong Wind in Texas, April 18, 2019

April 18, 2019 · NWS SHV · 1 event in 1 county or zone

In wake of the strong to severe thunderstorms that swept across East Texas during the early morning hours on April 18th, a strong cold front progressed through Deep East Texas during the mid and late afternoon hours, with winds becoming west northwest and gusting to 25-30 mph following its passage. A Lake Wind Advisory was in effect for all of Deep East Texas, but two fishermen ventured out onto…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

In wake of the strong to severe thunderstorms that swept across East Texas during the early morning hours on April 18th, a strong cold front progressed through Deep East Texas during the mid and late afternoon hours, with winds becoming west northwest and gusting to 25-30 mph following its passage. A Lake Wind Advisory was in effect for all of Deep East Texas, but two fishermen ventured out onto Sam Rayburn Lake near Rayburn Park in far Southern San Augustine County when their boat capsized due to the strong winds and high waves. Two males were on board the boat when it capsized, with rescue crews able to save a 24 year old man wearing a life vest. Unfortunately, a 58 year old man not wearing a life vest drowned, and was later found by the rescue team.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 18, 4:03 PM CST, 27 minutes earlier.

Area forecast discussion, Apr 18, 4:03 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
503 PM CDT Thu Apr 18 2019

.SHORT TERM.../Tonight through Friday Night/
Although svr wx has moved east of ms river with prefrontal
trough, a line of convection has developed along the cold front
movg across sw AR, nw LA, and east TX lakes. Have reflected rain
chances for late aftn pre first period and eve to account for
this. Cold core low associated with closed upper low over OK/AR
border may bring very isold convection with it later this eve into
se OK and bordering ne TX. As this upper low migrates se towards
the lower MS delta, the same thing could happen with diurnal
heating Friday aftn so have place isold tstm in for north central
la. Winds will gust from the nw Friday and lwa may be needed much
of the day. Overnight lows either side of 50 degrees tonight and
into 40s Friday night with better radiation cooling./07/.

.LONG TERM.../Saturday through Thursday/
Nwly flow aloft atop high pressure at the sfc will be in place
Saturday morning. This will spell clear skies and temps very near
seasonal normals. Progressive upper flow pattern will bring the
upper ridge axis ovhd Sunday, aiding our temps into the 80s, before
swly flow ahead of our next storm system sets up as we move into
Monday. Low level moisture and cloud cover will increase through
midweek, and tstms will again return to the fcst as early as
Tuesday. Model solutions continue to diverge over the evolution of
this upper low. The GFS/Canadian lift the upper low newd into the
Plains, trailing a cold front/widespread tstms across our region
Wednesday/Wednesday night. The Euro is much slower, with the
trajectory of the upper low much further s than the GFS/Euro
solutions. Have kept PoPs conservative and below the blended
guidance due to the lack of model agreement/consistency and have
given at least some credit to both general solutions. /12/

PREV DISCUSSION... /issued 1258 PM CDT Thu Apr 18 2019/

AVIATION...
TSTMS and heavy rain have moved out all but extreme se portions of
the cwa. A few tstms in vcnty of kmlu but will shift east of the
area by around 18/19z. Shra will continue at kmlu and keld until
at least around 18/21z. East winds around 10 kts may occur for a
brief period in areas where rain has recently moved to the east,
before winds becmg lgt and vrbl for a brief period prior to a
strong cold frontal passage. This front should move thru ktyr by
around 18/19z and then move across kggg,ktxk,kshv, and klfk by
18/21z. This front will move across keld and kmlu before 19/00z.
NW wind will gust over 30 kts ne TX with fropa and 20-25 kts
across remaining portions of area with fropa. Cigs remain highly
vrbl, ranging from ifr cigs to mostly mid lvl cigs. Entire cwa
should become vfr by 19/00z and skc may be seen across at least ne
TX portions of the area overnight. NW wind will gradually
diminish to 5 to 10 kts later overnight before increasing again
on Friday mrng./07/.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  51  67  44  74 /  10  10   0   0
MLU  51  67  44  73 /  30  20   0   0
DEQ  48  67  40  74 /  10   0   0   0
TXK  49  67  42  73 /  10   0   0   0
ELD  49  66  42  73 /  40  20   0   0
TYR  50  67  44  75 /  20   0   0   0
GGG  50  68  43  75 /  10   0   0   0
LFK  51  71  44  77 /  10  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...Lake Wind Advisory until 7 PM CDT this evening for OKZ077.

TX...Lake Wind Advisory until 7 PM CDT this evening for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

&&
Hazardous weather outlook, Apr 18, 10:53 AM CST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1153 AM CDT Thu Apr 18 2019

ARZ050-051-059>061-070>072-LAZ001>003-010-017-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-191700-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Caddo-Bossier-Webster-De Soto-Sabine-McCurtain-Red River-
Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-
Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
1153 AM CDT Thu Apr 18 2019

This Hazardous Weather Outlook is for portions of southwest
Arkansas, northwest Louisiana, southeast Oklahoma, east Texas and
northeast Texas.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

The possibility of thunderstorms will return Monday into the mid-
week as the next upper level disturbance approaches from the
northwest.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARZ073-LAZ004>006-011>014-018>022-191700-
Union-Claiborne-Lincoln-Red River-Bienville-Jackson-Ouachita-
Natchitoches-Winn-Grant-Caldwell-La Salle-
1153 AM CDT Thu Apr 18 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, north central Louisiana and northwest Louisiana.

.DAY ONE...This Afternoon and Tonight...

Continued rainfall may lead to isolated instances of flash
flooding, especially where soils remain very wet from recent heavy
rains in southern Arkansas and northern Louisiana.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

The possibility of thunderstorms will return Monday into the mid-
week as the next upper level disturbance approaches from the
northwest.

.SPOTTER INFORMATION STATEMENT...

Spotters will be needed until this afternoon.

12

In the hours before

Local storm report, Apr 18, 1:28 PM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
228 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 AM     TSTM WND DMG     3 SE FOUKE              33.23N 93.84W
04/18/2019                   MILLER             AR   BROADCAST MEDIA

            TREES AND POWER LINES WERE DOWNED NEAR
            FOUKE. A PORTION OF A METAL ROOF WAS BLOWN
            OFF OF A CHURCH.

&&

15
Local storm report, Apr 18, 2:24 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
324 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 AM     TSTM WND DMG     4 SW TYLER              32.28N 95.35W
04/18/2019                   SMITH              TX   BROADCAST MEDIA

            TREES DOWN AT VARIOUS LOCATIONS THROUGHOUT
            TYLER AND SMITH COUNTY, INCLUDING THE
            INTERSECTION OF WEST GRANDE AVENUE AND OLD
            NOONDAY ROAD.

&&

15
Local storm report, Apr 18, 3:38 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
438 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND DMG     5 SW REKLAW             31.81N 95.04W
04/18/2019                   CHEROKEE           TX   LAW ENFORCEMENT

            MULTIPLE TREES WERE BLOWN DOWN ACROSS CR
            1201, 1204, AND 1205 EAST OF RUSK.

&&

15
Special weather statement, Apr 18, 3:46 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Shreveport LA
446 PM CDT Thu Apr 18 2019

LAZ001>003-182230-
Bossier LA-Caddo LA-Webster LA-
446 PM CDT Thu Apr 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WEBSTER...CENTRAL
CADDO AND CENTRAL BOSSIER PARISHES UNTIL 530 PM CDT...

At 446 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fosters, or near Bossier City, moving east at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Shreveport, Bossier City, Haughton, Doyline, Dixie Inn, Eastwood,
Fosters, Ferguson, Princeton, Curtis, Fillmore, Bodcau, Bellevue,
Plum Orchard Landing, Barksdale Air Force Base, Gilark, Noles
Landing, Lake Bistineau North, Sligo and Red Chute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3248 9385 3267 9384 3268 9331 3241 9333
TIME...MOT...LOC 2146Z 277DEG 28KT 3256 9376

19
Local storm report, Apr 18, 4:08 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
508 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 AM     TSTM WND DMG     5 E NEW SUMMERFIELD     31.98N 95.02W
04/18/2019                   CHEROKEE           TX   LAW ENFORCEMENT

            TREES WERE BLOWN DOWN ON FM 2274 NEAR LAKE
            STRIKER.

&&

15
Local storm report, Apr 18, 4:11 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
511 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 AM     TSTM WND DMG     1 SE CUNEY              32.03N 95.40W
04/18/2019                   CHEROKEE           TX   LAW ENFORCEMENT

            TREES WERE BLOWN DOWN NEAR THE INTERSECTION
            OF HIGHWAY 175 AND 855 IN THE CUNEY
            COMMUNITY.

&&

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, San Augustine

When
April 18, 4:30 PM CST
Where
San Augustine forecast zone
Measured
26 kt (30 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, San Augustine2019-04-1858MaleIn WaterDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813825.